Alert archive / Massachusetts / Small Craft Advisory for Windses in 2018
Small Craft Advisory for Winds 1, NWS Boston/Norton, MA
NWS Boston/Norton, MA issued this small craft advisory for winds at May 24, 2018, 3:22 AM EDT. It took effect at May 25, 2018, 11:00 AM EDT. It was in force for .
The area
The counties it named.
The facts
- Issued
- May 24, 2018, 3:22 AM EDT (07:22 UTC)
- In effect from
- May 25, 2018, 11:00 AM EDT
- Expired
- May 24, 2018, 12:59 PM EDT
- In force
- Issued by
- NWS Boston/Norton, MA
What forecasters said that day
The local office's own words before this small craft advisory for winds went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Boston/Norton, MA wrote its last area forecast discussion before this small craft advisory for winds went out at May 24, 3:22 AM EDT, 0 minutes earlier.
Area forecast discussion, May 24, 3:22 AM EDT, 0 minutes before
Area Forecast Discussion
National Weather Service Boston/Norton MA
322 AM EDT Thu May 24 2018
.SYNOPSIS...
Quiet and dry though morning, some spotty lower conditions
associated with low clouds and fog where it previously rain and
along the low coast. Dry, warm and humid conditions then return
through Saturday. A cold front approaches from northern New
England Saturday afternoon, bringing scattered showers and
thunderstorms. The front stalls south of the region Sunday,
with cool east winds and patchy showers lingering through the
remainder of the holiday weekend. High pressure moves in with
drier weather for the midweek.
&&
.NEAR TERM /UNTIL 6 PM THIS EVENING/...
130 am update...
Remaining quiet. Quick glance, back door cold front slowing,
stalling against W flow, convergent zone setting up over E MA.
Dry air advection occurring, however over E/SE MA, higher dew-
point air combined with antecedent rains, can't rule out spotty
dense fog as temperatures cool beneath mostly clear conditions.
Meanwhile, several features linger offshore as discerned via GOES-16
night-time microphysics. Potential for low cloud features to expand
as they progress SW, impacting Nantucket early on and potential
E MA prior to sunrise. Low clouds either pushed off by mean wind
or eroding into morning with daytime heating.
Today...
Again, back door cold front having come ashore, stalled over E MA
up against W flow. With diurnal heating, convergence zone becomes
well-defined, maintained by sea-breeze influences, push back into
the interior. Airmass differential, likely mixing, scattered cloud
decks atop the boundary layer. Gusty E winds more likely per mesoscale
isallobaric wind response, whereas gusty W winds per mix-down of
faster low-level winds. In both cases, potential for gusts up around
20 mph.
Considerably drier W with 30-degree dewpoints, relative humidity
down to 20 percent. Highs warming into the mid to upper 70s, whereas
cooler, more moist E with onshore flow. Plenty of sunshine.
&&
.SHORT TERM /6 PM THIS EVENING THROUGH 6 PM FRIDAY/...
Tonight...
Clear conditions, return light S flow, opportunity for radiational
cooling with boundary layer decoupling early on before higher
dewpoint air pushes N. Perhaps some low cloud and/or fog issues
along the immediate S-shoreline of New England, otherwise leaning
with coldest forecast guidance with lows upper 40s to low 50s.
Friday...
Mild day on tap with increasing humidity. High pressure SE, W/SW
flow prevails. Warm air advection within low-mid levels, ridge
builds. Up against N-stream cyclonic flow / Baffin Bay low, in
the confluence of which low-level SW winds increase. Daytime
heating, boundary layer mixing, mix-down of drier air, faster
winds. Looking at highs around the mid to upper 80s, the warm
spot over the Merrimack River Valley and Boston-metro where
we'll likely see some locations top out over 90. The deep
mixing, can't rule out SW gusts upwards of 30 mph.
&&
.LONG TERM /FRIDAY NIGHT THROUGH WEDNESDAY/...
Big Picture...
Zonal flow with embedded shortwaves in place across Canada and the
Northern tier of the USA. Upper flow also features closed lows over
the Gulf of Mexico and the Western USA. The Western low opens and
feeds into the zonal stream early next week. The Gulf low opens into
the zonal flow the middle of next week. One shortwave embedded in
the zonal flow will move across New England early next week.
Upper contour fields are in general agreement through Monday, while
the MSLP fields show differences in details starting Sunday. Thermal
fields also start showing differences starting Sunday. Overall
forecast confidence is moderate-high through Sunday, moderate for
Monday-Tuesday. Agreement on a building ridge Wednesday suggests
higher confidence, but it is a day 7 forecast which limits such
confidence.
Contour fields from Saturday onward remain above normal through the
forecast period. Thermal fields are also above normal, although fall
to near normal Wednesday. Low level flow turns from the east and
northeast Saturday night, then remains that way for Sunday and much
of Monday. This will affect the surface layer with cooler
temperatures while the deeper layer remains above normal.
Concerns...
Friday night and Saturday...
High pressure over the West Atlantic maintains dry weather over
Southern New England Friday night and Saturday morning. Low pressure
passing across Northern Maine combines with the high to create a
pressure gradient favoring west-southwest winds in our area. This
flow brings in higher moisture air, with precipitable water values
around 1.3 inches...more than 1 std dev above normal but less than
2. Dew points should climb through the 50s into the lower 60s.
Temps aloft in the mixed layer favor max sfc temps in the mid to
upper 80s inland and cooler along the South Coast.
As the Northern Maine low pressure moves off through the Martimes,
it pushes a cold front south through our area during the late
afternoon and early night. PW values continue to rise, reaching 1.5
to 1.7 inches which would be near 2 std dev. Stability parameters
become more favorable for convection, with CAPE 500-1000 J/Kg and
Totals around 50. Mid-level lapse rates are forecast at 6-6.5C/Km.
Theta-e ridge is indicated from Southern NY through CT and Nrn RI.
All of this supports showers and scattered t-storms with potential
for local downpours. Most favored area would be CT and Nrn RI, but
all areas would have a chance. Winds aloft ahead of the front are
rather weak, so not favoring strong wind gusts at this time.
The cold front moves south through our area Saturday night.
Increasing east winds behind the front may lead to gusty winds
especially over eastern Mass.
Sunday-Wednesday...
Cold front stalls south of New England, aligned with the zonal flow.
Shortwave trough moves east through the upper flow, passing New
England around Monday. This may generate a weak wave along the front
that moves past us on Monday. Thus we expect continued unsettled
conditions Sunday and Monday with a chance of showers each day.
Another cold front pushes SE out of central Canada during Tuesday.
This May generate a few showers before pushing the moisture
offshore.
High pressure builds over the region Wednesday, bringing dry weather.
&&
.AVIATION /07Z THURSDAY THROUGH MONDAY/...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...
Rest of tonight...
Watching low cloud features move SW with NE flow. Concern over E
MA of IFR CIGs (ACK 8-9z, E MA around 930z). E flow over E/SE MA
whereas W flow elsewhere.
Thursday...
IFR CIGs may be an issue over E/SE MA coastal terminals early on
but quickly eroding. VFR with interior W flow up against surging
E sea-breeze flow. Gusts up around 20 kts for both sides of the
wind shift. Will see sea-breezes push towards the interior, S
flow prevailing late.
Thursday night...
Hold VFR but concern there could be lingering issues for S-coastal
terminals of low clouds, possible fog. S/SW winds with gusts up
around 20 kts for E/SE terminals towards Friday morning.
Friday...
VFR. S/SW winds with gusts upward of 30 kts. Possible IFR CIG
conditions for S-coastal terminals early on.
KBOS Terminal...
E onshore flow persisting, turning S late Thursday. Some concern
of lower CIG conditions overnight around 930z.
KBDL Terminal...
VFR. N winds much of today, gradually turning S late.
Outlook /Friday Night through Monday/...Moderate confidence.
Friday Night: VFR. Breezy.
Saturday: Mainly VFR, with local MVFR possible in afternoon
showers/scattered thunderstorms. Breezy.
Saturday Night: Mainly MVFR, with local IFR possible. Chance
SHRA, slight chance TSRA.
Sunday: Mainly MVFR, with areas IFR possible. Breezy. Chance
SHRA.
Sunday Night: Mainly IFR, with areas MVFR possible. Chance
SHRA, patchy BR.
Memorial Day: Mainly MVFR, with areas IFR possible. Chance
SHRA.
&&
.MARINE...
Forecaster Confidence Levels...
Low - less than 30 percent.
Moderate - 30 to 60 percent.
High - greater than 60 percent.
Short Term /through Friday/...High confidence.
Tonight and Thursday...
Back door cold front sweeping across the waters as of 10p will
keep flow mainly NE over the waters through late Thursday. Gusts
up to 20 kts possible;.
Thursday night...
High pressure moving off the coast will result in SW winds
developing. Enough of a low level jet may result in marginal
small craft conditions with southwest wind gusts of 20 to 25
knots and marginal 3 to 5 foot seas across the outer-waters.
Outlook /Friday Night through Monday/...Moderate confidence.
Friday Night: Low risk for Small Craft Advisory winds with
gusts up to 25 kt. Local rough seas.
Saturday: Winds less than 25 kt. Areas of seas approaching
5 ft. Slight chance of rain showers, slight chance of
thunderstorms.
Saturday Night: Winds less than 25 kt. Seas locally approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.
Sunday: Winds less than 25 kt. Local rough seas. Chance of rain
showers, slight chance of thunderstorms.
Sunday Night: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers, slight chance of thunderstorms.
Memorial Day: Winds less than 25 kt. Areas of seas approaching
5 ft. Chance of rain showers.
&&
.BOX WATCHES/WARNINGS/ADVISORIES...
CT...None.
MA...None.
RI...None.
MARINE...Small Craft Advisory for winds from 11 AM to 6 PM EDT Friday
for ANZ230-231-251.
Small Craft Advisory from 2 PM to 8 PM EDT Friday for ANZ235-
237-250.
Small Craft Advisory from 8 AM to 8 PM EDT Friday for
ANZ254>256.
&&
SYNOPSIS...WTB/Sipprell
NEAR TERM...Sipprell
SHORT TERM...Sipprell
LONG TERM...WTB
AVIATION...WTB/Sipprell
MARINE...WTB/FrankHazardous weather outlook, May 23, 4:07 PM EDT, 11 hours 15 minutes before
Hazardous Weather Outlook National Weather Service Boston/Norton MA 407 PM EDT Wed May 23 2018 CTZ002>004-MAZ002>024-026-RIZ001>008-242015- Hartford CT-Tolland CT-Windham CT-Western Franklin MA- Eastern Franklin MA-Northern Worcester MA-Central Middlesex MA- Western Essex MA-Eastern Essex MA-Western Hampshire MA- Western Hampden MA-Eastern Hampshire MA-Eastern Hampden MA- Southern Worcester MA-Western Norfolk MA-Southeast Middlesex MA- Suffolk MA-Eastern Norfolk MA-Northern Bristol MA- Western Plymouth MA-Eastern Plymouth MA-Southern Bristol MA- Southern Plymouth MA-Barnstable MA-Dukes MA-Nantucket MA- Northern Middlesex MA-Northwest Providence RI- Southeast Providence RI-Western Kent RI-Eastern Kent RI-Bristol RI- Washington RI-Newport RI-Block Island RI- 407 PM EDT Wed May 23 2018 This Hazardous Weather Outlook is for northern Connecticut, all of Massachusetts east of Berkshire County, and Rhode Island. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. ANZ230>237-250-251-254>256-242015- Boston Harbor-Cape Cod Bay-Nantucket Sound-Vineyard Sound- Buzzards Bay-Rhode Island Sound-Narragansett Bay-Block Island Sound- Coastal waters east of Ipswich Bay and the Stellwagen Bank National Marine Sanctuary-Massachusetts Bay and Ipswich Bay- Coastal waters from Provincetown MA to Chatham MA to Nantucket MA out 20 nm- Coastal Waters extending out to 25 nm South of Marthas Vineyard and Nantucket- Coastal Waters from Montauk NY to Marthas Vineyard extending out to 20 nm South of Block Island- 407 PM EDT Wed May 23 2018 This Hazardous Weather Outlook is for Massachusetts and Rhode Island coastal waters. .DAY ONE...Tonight. No hazardous weather is expected at this time. .DAYS TWO THROUGH SEVEN...Thursday through Tuesday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time. For the latest updates, please visit our webpage at www.weather.gov/boston You can follow us on Facebook at www.facebook.com/NWSBoston You can follow us on Twitter at @NWSBoston
The office that day
Everything else NWS Boston/Norton, MA issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| May 23, 8:18 PM EDT | Special Weather Statement | BOX | Middlesex | 27 min |
| May 23, 8:43 PM EDT | Special Weather Statement | BOX | Norfolk | 32 min |
| May 23, 9:12 PM EDT | Special Weather Statement | BOX | Norfolk | 33 min |
| May 24, 3:22 AM EDT | Small Craft Advisory | BOX | 61 hr |
Nearby
Small Craft Advisory for Windses in Massachusetts, 2018Every small craft advisory for winds in 2018
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.